Alert archive / New York / Wind Chill Advisories in 2015

Wind Chill Advisory 8, NWS Binghamton, NY

February 22, 201512 counties in New York; 7 counties in Pennsylvania

NWS Binghamton, NY issued this wind chill advisory at Feb 22, 2015, 2:11 PM EST for 12 counties in New York; 7 counties in Pennsylvania. It took effect at Feb 23, 2015, 4:00 AM EST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2015, 2:11 PM EST (19:11 UTC)
In effect from
Feb 23, 2015, 4:00 AM EST
Expired
Feb 24, 2015, 10:00 AM EST
In force
30 hr
Issued by
NWS Binghamton, NY

Counties Broome County, NY, Cayuga County, NY, Chemung County, NY, Cortland County, NY, Onondaga County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 19 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2015-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2015-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind chill advisory went out at Feb 22, 12:52 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 22, 12:52 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1252 PM EST SUN FEB 22 2015

.SYNOPSIS...
THE LOW PRESSURE THAT BROUGHT THE SNOW TO THE REGION WILL TRACK
WELL OFF THE EAST COAST TODAY AS YET ANOTHER ARCTIC FRONT CROSSES
THE REGION THIS EVENING. BITTERLY COLD AIR WILL FOLLOW FOR MONDAY
INTO TUESDAY WITH SUB ZERO TEMPERATURES AND AT TIMES DANGEROUSLY
COLD WIND CHILLS. SOME MODERATION IS EXPECTED TUESDAY AND
ESPECIALLY WEDNESDAY AS HIGHS REACH INTO THE 20S AND LOWER 30S.

&&

.NEAR TERM /THROUGH MONDAY/...
11 AM UPDATE... JUST MINOR TWEAKS MADE TO SKY AND TEMP GRIDS
ATTM...BASED ON THE LATEST OBSERVATIONAL DATA.

RECENT SAT IMAGERY HAS SHOWN SOME BREAKS IN THE LOW CLDNS OVER
PTNS OF WRN/CNTRL NY AND NRN PA. ALTHOUGH WE EXPECT TO SEE SOME
THINNING OF THE CLDS THIS AFTN...WE THINK CLDS WILL STILL HAVE THE
UPPER HAND OVERALL...GIVEN THE STEEP THERMAL INVERSION NOTED ON THE 12Z
KBUF SNDG...AND THE LIKELIHOOD THAT BLYR MOISTURE WILL BE TRAPPED
BLO THIS FEATURE.

DESPITE THE CLDS...TEMPS WILL BE FAIRLY MILD COMPARED TO OUR
RECENT BITTER COLD STRETCH...WITH HIGHS IN THE UPR 20S-LWR 30S IN
MOST AREAS.

IT STILL APPEARS THAT MOST OF THE FLRYS/-SHSN EXPECTED ALG AND AHD
OF TNT'S ARCTIC FROPA WILL HOLD OFF TIL VERY LATE IN THE DAY...OR
MORE LIKELY THIS EVE.

PREV DISC... THE LAST OF THE LIGHT SNOW AND FLURRIES WAS EXITING
NE PA AND SULLIVAN COUNTY AT THIS TIME AS AN UPPER LEVEL WAVE
RIPPLES INTO NY AND PA ERLY THIS MORNING. THERE HAS BEEN NO
REPORTS OF FREEZING DRIZZLE ANYWHERE IN CNTRL OR WRN NY OR NRN AND
WRN PA AND LOOKING AT THE SOUNDINGS I REALLY DON/T SEE ANY
POTENTIAL. SFC WET BULB TEMPERATURES WERE RUNNING ARND -7C AND
WITH UPLIFT IT WUD BE COLD ENUF FOR SOME ICE CRYSTAL GROWTH. MODELS
ARE SHOWING SUBSDC BEHIND THIS UPPER WAVE ANYWAY SO NOT EXPECTING
ANY WIDESPREAD FREEZING DRIZZLE. THUS HAVE DROPPED WINTER WEATHER
ADVISORY.

THE REST OF THE MORNING INTO THE AFTERNOON LOOKS TO BE CLOUDY AS
CAA BEGINS AND TRAPS MOISTURE UNDER A SHARP INVERSION ARND 900
MB. ANOTHER ARCTIC FRONT IS POISE TO PASS THRU THE REGION THIS
EVENING SO MUCH OF THE AFTERNOON WILL BE ALMOST SEASONABLE IN
TEMPERATURES. ARCTIC FRONT PASSES BY THIS EVENING. SOUNDINGS
SUGGEST THAT THE INVERSION RISES TO ABT 850 MB WHEN THE ARCTIC
PASSES BY WITH MINIMAL CAPE. THERE CUD BE SOME SNOW SQUALLS BUT
AT THIS TIME IT DOESN'T LOOK LIKE A MAJOR SNOW SQUALL EVENT.
HOWEVER...IT WILL DEPEND ON HOW WARM IT GETS THIS AFTERNOON.
CONVECTION ALLOWING MODELS THIS FAR OUT(WRF_NMM AND WRF_ARW) ARE
NOT SHOWING ANYTHING SIGNIFICANT EITHER. IT WILL BE INTERESTING TO
SEE IF THE RAP AND HRRR CATCH ONTO SOMETHING WHEN THEY GET TO THIS
EVENINGS TIME PERIOD. THIS IS SOMETHING TO PASS ONTO THE NEXT
SHIFT.

AFTER ARCTIC FRONT PASSES BY...THE USUAL 290 DEGREE LES SETS UP
BUT IT LIKELY WILL BE TOO DRY FOR ANY MAJOR ACCUMULATIONS
DOWNWIND...MAYBE SEVERAL INCHES AT BEST. BIG STORY WILL BE ANOTHER
SHOT OF ARCTIC AIR ON FAIRLY STRG NW WINDS. MINS MONDAY AM WILL BE
FROM ZERO TO 15 BELOW IN NY STATE WITH WIND CHILLS BETWEEN 20 AND
30 BELOW ZERO AS IT STANDS NOW. SO HAVE HOISTED A WIND CHILL WATCH
FOR TONIGHT AND MONDAY MORNING TO GIVE EVERYONE A HEAD'S UP ON
ANOTHER COLD MONDAY MORNING. THE WC WATCH IS FOR NY COUNTIES
EXCEPT SULLIVAN CO AND FOR NRN PA COUNTIES IN ERN PA.

MONDAY WILL BE ANOTHER COLD AND WINDY DAY WITH TEMPERATURES
STRUGGLING TO GET OUT ABOVE ZERO IN NRN NY AND BARELY REACHING 10
DEGREES IN NE PA.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
FOR MONDAY NIGHT...YET ANOTHER BRUTALLY COLD NIGHT IS IN STORE AS
THIS HISTORICALLY COLD FEBRUARY CONTINUES. MINS LIKELY WILL DROP
TO 5 BELOW TO 20 BELOW OR LOWER. THEN TUESDAY THERE IS A SOUTHERLY
FLOW IN ADVANCE OF ANOTHER SYSTEM TRACKING INTO QUEBEC. THIS WILL
LEAD TO SOME MODERATION AND A CHANCE OF SNOW SHOWERS BY TUESDAY
NIGHT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...

LTL CHG IN THE PTRN WITH THE BROAD...STABLE...AND STRONG ERN US
TROF REMAINS IN PLACE. NW FLOW MAY RESULT IN SOME MSTLY LGT LE AT
TIMES OVER THE NRN CWA...OTRW CONDS SHD BE MAINLY COLD AND DRY.
SOME SLGT RELAXATION IN THE PTRN AS THE CNTR OF THE TROF DRFTS
WEST TO THE GREAT LAKES...AND SW FLOW BRINGS SOMEWHAT MILDER AIR
INTO THE REGION. STILL...LOOKS AS THOUGH WE WILL REMAIN BLO NRML
ON TEMPS THRU THE END OF THE PD. WEAK WV LATE FRI EARLY SAT MAY
BRING SOME LGT SNOW NEAR THE END OF THE LONG TERM.

GNRLY FLWD HPC GUID FOR THE FCST...ALTHOUGH HAVE ONCE AGAIN BUMPED
UP POPS A BIT IN THE PTNL LE AREAS.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

LL MOISTURE TRAPPED BENEATH THE STABLE LYR RESULTING IN MSTLY MVFR
CIGS THIS AFTN. FEW BREAKS IN THE CLDS AND IF HTG CAN GET
GOING...SCT TO VFR CONDS PSBL. TNGT...ANOTHER ARCTIC FNT PASSES
THRU THE AREA WITH A 2 OR 3 HR PD OF MVFR SNOW SHWRS. BRIEFLY LWR
VSBYS AND CIGS PSBL. BHD THE FNT...A RETURN VFR CONDS FOR A
TIME...BUT LAKE CLDS AND GNRLY LGT SNOW SHWRS WILL DVLP IN THE
CAA...ESP AT SYR AND RME. GUSTY WINDS RETURN IN STRONG CAA MON...SO
BLSN MAY BE AN ISSUE AT SOME STATIONS.

.OUTLOOK...

MON...MVFR/IFR RESTRICTIONS PSBL IN SNOW SHWRS.

MON NGT-TUE...VFR.

TUE NGT-WED...RESTRICTIONS PSBL AGN IN SNOW SHWRS/LGT SNOW...ESP CNY.

WED NGT-THU-FRI...MAINLY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WIND CHILL WATCH FROM MIDNIGHT EST TONIGHT THROUGH MONDAY
     MORNING FOR PAZ038-039.
NY...WIND CHILL WATCH FROM MIDNIGHT EST TONIGHT THROUGH MONDAY
     MORNING FOR NYZ009-015>018-022>025-036-037-044>046-
     055>057.

&&

SYNOPSIS...DJN
NEAR TERM...DJN/MLJ
SHORT TERM...DJN
LONG TERM...DGM
AVIATION...DGM
Hazardous weather outlook, Feb 22, 3:40 AM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 AM EST SUN FEB 22 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-230845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-
340 AM EST SUN FEB 22 2015

...WIND CHILL WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ040-043-044-047-048-072-230845-
SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
340 AM EST SUN FEB 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MORE BITTERLY COLD WEATHER IS EXPECTED FROM LATE TONIGHT...THROUGH
MONDAY...AND INTO EARLY TUESDAY. THIS WILL INCLUDE WIND CHILLS
WELL BELOW ZERO. STAY TUNED FOR LATER UPDATES...INCLUDING POSSIBLE
WIND CHILL WATCHES...WARNINGS...OR ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:12 AM ESTWind Chill WatchBGMBroome, Cayuga, Chemung, Chenango, Cortland, Delaware and 10 more11 hr
Feb 22, 2:11 PM ESTWind Chill WarningBGMBroome, Cayuga, Chemung, Chenango, Cortland, Delaware and 10 more44 hr

Nearby

Wind Chill Advisories in New York, 2015Wind Chill Advisories in Pennsylvania, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.